Autologous blood transfusion used in cardiac surgery aims to minimize allogeneic blood transfusion, which is costly and associated with complications. Autologous blood is generally drawn into bags containing heparin or citrate-phosphate-dextrose (CPD) solution to minimize coagulation during storage. After cardiopulmonary bypass (CPB) and protamine administration, autologous blood is returned to the patient as whole blood. We present a case of intraoperative acute and severe citrate toxicity secondary to autologous blood transfusion after aortic valve replacement (AVR) and the development of an institutional protocol for autologous blood transfusion to prevent similar toxicity.
A 76-year-old female presented for AVR. Her past cardiac history included severe aortic stenosis and non-obstructive coronary artery disease. Induction and intraoperative course, including bypass separation, were uneventful. The patient’s initial post CPB transesophageal echocardiogram (TEE) was unremarkable, heparin was reversed with protamine, and autologous blood was infused centrally during operative closure. After half of the autologous blood was administered, acute and severe hypotension was noted; pulmonary artery pressures were consistent with baseline and a TEE showed normal biventricular function. This shock was treated with volume expansion and phenylephrine. The hypotension worsened and a subsequent TEE revealed cardiac standstill requiring CPR and reinstitution of CPB. Multiple doses of epinephrine, vasopressin, and later calcium were given with little effect.
Differential diagnosis included citrate toxicity, coronary air embolism, coronary occlusion, pulmonary embolism, prosthesis failure, protamine reaction, or other drug reaction. An ABG drawn during decompensation was remarkable for a mild acidosis, mild anemia, and an ionized calcium concentration of 0.25 mmol/l (reference normal 1.07-1.25 mmol/l). The patient’s calcium prior to CPB was normal. Acute citrate toxicity was the presumed diagnosis as the others in our differential would not cause acute and severe hypocalcemia. The patient’s calcium was replenished and allogeneic blood was transfused. The patient was successfully weaned from CPB again with minimal support, extubated on postoperative day (POD) #0, and discharged POD #5 without issues.
Acute citrate toxicity causing hypocalcemia can occur following autologous blood administration containing CPD solution. Excessive citrate concentrations lead to chelation of calcium ions, resulting in severe decreases in ionized calcium fractions. Our practice of placing CPD into autologous units was not standardized previously, and, therefore, a significant dose of CPD in the unit could have caused this phenomenon in this case. Signs and symptoms of citrate intoxication can include arrhythmias, narrow pulse pressure, severe hypotension, increased end diastolic pressure, and increased central venous pressure. Under normal physiologic parameters, transfusing blood at a rate of more than 1 unit per 10-minute period is required for a reduction in blood calcium levels.3 However, conditions that decrease citrate metabolism (hypothermia, liver transplantation, liver disease) or decrease serum ionized calcium (hyperventilation, alkalemia) may decrease this threshold.3 However, we believe that rapid transfusion of high concentration CPD blood is implicated in our case.
Following this case, a multidisciplinary discussion resulted in standardization of our autologous blood transfusion protocol (Table 1). We now use standardized CPD containing bags, a filter attachment on blood administration tubing, as well as an agitator to limit stasis of donated blood. Since institution of this protocol, we have not experienced acute citrate toxicity associated with autologous blood transfusion.
Table 1: Protocol for Autologous Blood Transfusion
|•||Blood drawn after central line insertion into pre-prepared CPD containing bags in approximately 400 mL aliquots|
|•||< 300 ml volumes prompt discussion of safety for transfusion|
|•||Blood placed on agitator to limit stasis and thrombus formation|
|•||After protamine administration, autologous blood transfused over 10 minutes through a fluid warmer with a filter|
- Dietrich W, Thuermel K, Heyde S, et al. Autologous blood donation in cardiac surgery: reduction of allogenic blood transfusion and cost-effectiveness. JCVA. 2005;19:589–596.
- Bell K, Scott K, Sinclair CJ, et al. A controlled trial of intra-operative autologous transfusion in cardiothoracic surgery measuring effect on transfusion requirements and clinical outcome. Transfus Med. 1992;2:295–300.
- Miller, RD et al. Transfusion Therapy. Miller’s Anesthesia, 7th ed, Churchill Livingstone: 2009;1750–1751.